Idaho, 2009

Hail in Idaho, August 30, 2009

August 30, 2009 · NWS BOI · 1 event in 1 county or zone

An upper low tracked through Southwest Idaho and kicked off areas of strong thunderstorms in the West Central and Boise Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper low tracked through Southwest Idaho and kicked off areas of strong thunderstorms in the West Central and Boise Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 30, 8:55 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 30, 8:55 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
955 AM MDT SUN AUG 30 2009

.DISCUSSION...VERY ACTIVE WEATHER DAY ANTICIPATED. HAVE ALREADY
ISSUED A FLASH FLOOD WATCH FOR THIS AFTERNOON AND TONITE IN THE WEST
CENTRAL AND BOISE MOUNTAINS. VIGOROUS UPPER LOW OVER SOUTHWEST IDAHO
WITH PARAMETERS IN PLACE FOR AN EARLY START TO CONVECTION VS.THE
LATE START YESTERDAY. ISOLATED SEVERE POTENTIAL OVER AREAS SOUTH OF
THE SNAKE RIVER AS IMPRESSIVE JET STREAK WRAPS UNDERNEATH UPPER LOW.
THUS...MODERATE SHEAR...LIFT AND MOISTURE OVER A VERY UNSTABLE AIR
MASS. MAIN THREAT AREAS FOR STRONG TO SEVERE CELLS WILL BE EAST AND
SOUTH OF BOISE...WHILE FLASH FLOOD THREAT IS FARTHER NORTH IN THE
CENTRAL MOUNTAINS WHERE LOCAL QPF AMOUNTS BETWEEN ONE HALF AND ONE
INCH HAVE ALREADY BEEN REALIZED. GRIDS AND FORECASTS TO BE UPDATED
TO REFLECT THE CURRENT THINKING AND EARLIER HEADLINES.

&&

.AVIATION...VFR WILL CONTINUE EXCEPT NEAR THUNDERSTORMS MAINLY
AFTERNOON/EVENING KMYL-KBOI EASTWARD. SOME STORMS WILL HAVE SMALL
HAIL...GUSTY WINDS...AND LOCAL BRIEF HEAVY RAIN...WITH LOCAL IFR
CONDITIONS AND MOUNTAIN OBSCURATION. SCATTERED SHOWERS AND WIDELY
SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS EAST OF
KMYL-KBOI THROUGH MONDAY. SURFACE WINDS WILL BE LIGHT NORTHWEST
EXCEPT NEAR THUNDERSTORMS. WINDS ALOFT WILL BE LIGHT EXCEPT MODERATE
SOUTHERLY OVER CENTRAL AND EASTERN IDAHO.

&&

.PREV DISCUSSION...TODAY THROUGH MONDAY...UPPER LOW WILL TRACK
THROUGH THE FORECAST AREA TODAY. BEST CHANCE OF SHOWERS AND
THUNDERSTORMS WILL REMAIN OUT AHEAD OF THE LOW CENTER WHICH WILL BE
OVER TREASURE VALLEY BY THIS EVENING. CONVECTIVE THREATS ARE THE
SAME AS YESTERDAY...BEING HEAVY RAIN AND SMALL HAIL. SOME LOCATIONS
IN THE WEST CENTRAL AND BOISE MTNS EAST OF MCCALL...CASCADE AND
IDAHO CITY HAVE ALREADY RECEIVED OVER HALF AN INCH OF RAIN THROUGH 3
AM THIS MORNING. THESE LOCATIONS COULD SEE UP TO AN INCH OF RAIN
TODAY. CONCERN WITH HEAVY RAIN WOULD BE POTENTIAL FOR SLIDES IN
FAVORED AREAS...INCLUDING ALONG HIGHWAY 21 NORTH OF LOWMAN AND
MIDDLE FORK RD TO ATLANTA. UPPER LOW SHIFTS EAST OF THE AREA TONIGHT
CUTTING OFF PRECIP FOR MOST LOCATIONS. EXCEPTION WOULD BE FAR
EASTERN SECTIONS OF VALLEY COUNTY AND THE EASTERN BOISE MTNS. FOR
MONDAY...RIDGE IS QUICK TO BUILD IN BEHIND THE LOW AND TEMPS
RESPOND...WARMING 4-8 DEGREES FROM TODAYS HIGHS. EASTERN MTN ZONES
WILL KEEP SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS WHILE REST OF
FORECAST AREA REMAINS DRY.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...VERY LITTLE CHANGE IN
THE ECMWF FROM YDAY TO THIS MORNING...AND VERY LITTLE IN THE WAY OF
CHANGES IN THE FORECAST PACKAGE IN THIS PERIOD. STILL LOOKING AT SW
FLOW ALOFT AFTER THE CURRENT UPPER LOW MOVES OUT. A RIDGE WILL TRY
TO BUILD IN WED...INCREASING TEMPERATURES TO AROUND 10 DEGREES ABOVE
NORMAL. AS THE RIDGE DECREASES IN ADVANCE OF A LARGE INCOMING
EASTERN PACIFIC TROUGH...TEMPS WILL MODERATE BUT STILL REMAIN ABOVE
NORMAL THROUGH AT LEAST THURSDAY. TEMPS ARE CURRENTLY FORECAST TO
DROP BELOW NORMAL FRIDAY AND SATURDAY...BUT THERE IS A SIGNIFICANT
CHANCE THAT THE INCOMING TROUGH WILL SLOW DOWN AND WE WILL INCREASE
THE FORECAST TEMPERATURES FOR THESE TWO DAYS TO BACK ABOVE NORMAL.
THERE IS VERY LITTLE CHANCE OF PRECIPITATION THROUGH THE END OF THE
WEEK.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH FROM 21Z THRU 06Z FOR IDZ011-IDZ013.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...GS
PREV DISCUSSION...DG
LONG TERM....SP
AVIATION.....JT
Hazardous weather outlook, Aug 30, 5:07 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
607 AM MDT SUN AUG 30 2009

IDZ011>016-028>030-ORZ061>064-311215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
607 AM MDT SUN AUG 30 2009 /507 AM PDT SUN AUG 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 114 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Valley

When
August 30, 1:05 PM MST to 1:15 PM MST
Where
Valley County, 1 mi S of Cascade to 2 mi NE of Cascade
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.505, -116.030

A trained spotter near Cascade, Idaho reported three quarter inch hail and heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193140.